ADVERSE REACTION DUE TO CLINDAMYCIN
A 43-year-old patient was diagnosed of left sided empyema. He was started on injectable piperacillin-tazobactam combination and clindamycin.
After 11 days, he developed itchy red lesions over different parts of the body. Both the drugs were immediately stopped in view of drug allergy.
However, oral clindamycin with a lower dose was restarted, and patient tolerated the drug without any skin related episodes. Postdischarge he was
prescribed oral clindamycin for 2 more weeks. 2 days postdischarge he started developing rash. The patient continued the drug for next 10 days
and as a severity of rashes increased he reported to the hospital. He had itchy red lesions throughout the body. Clindamycin was stopped, and he
was prescribed clonate lotion and tablet cetirizine for 10 days. The lesions resolved. A patient was informed that he is allergic to beta-lactams and
Keywords: Clindamycin, Skin rashes, Beta-lactams.
Nakamura Y, Watamatsu K, Muto M. Drug-induced hypersensitivity
syndrome induced by clindamycin. Acta Derm Venereol 2013;93(1):83-4.
Tian D, Mohan RJ, Stallings G. Drug rash with eosinophilia and
systemic symptoms syndrome associated with clindamycin. Am J Med
Miller Quidley A, Bookstaver PB, Gainey AB, Gainey MD.
Fatal clindamycin-induced drug rash with eosinophilia and
systemic symptoms (DRESS) syndrome. Pharmacotherapy
Pereira N, Canelas MM, Santiago F, Brites MM, GonÃ§alo M. Value of
patch tests in clindamycin-related drug eruptions. Contact Dermatitis
Seitz CS, BrÃ¶cker EB, Trautmann A. Allergy diagnostic testing
in clindamycin-induced skin reactions. Int Arch Allergy Immunol
Kapoor R, Flynn C, Heald PW, Kapoor JR. Acute generalized
exanthematous pustulosis induced by clindamycin. Arch Dermatol
Schwab RA, Vogel PS, Warschaw KE. Clindamycin-induced acute
generalized exanthematous pustulosis. Cutis 2000;65(6):391-3.
Valois M, Phillips EJ, Shear NH, Knowles SR. Clindamycin-associated
acute generalized exanthematous pustulosis. Contact Dermatitis
Sulewski RJ Jr, Blyumin M, Kerdel FA. Acute generalized
exanthematous pustulosis due to clindamycin. Dermatol Online J
Mazur N, Greenberger PA, Regalado J. Clindamycin hypersensitivity
appears to be rare. Ann Allergy Asthma Immunol 1999;82(5):443-5.
The use of the WHO-UMC System for Standardized Case Causality
Assessment. Available from: http://www.who-umc.org/graphics/24734.
pdf. [Last cited on 2015 Mar 20].
How to Cite
The publication is licensed under CC By and is open access. Copyright is with author and allowed to retain publishing rights without restrictions.